• Britton

Numb

On Wednesday night, before I took my 5th round of heparin, my left hand’s pinky finger and the right side of my palm went completely numb and slightly tingled. I called over Jeremy, who was vacuuming upstairs (best husband ever), and had him hold it. I could feel the warmth of his hand and some pressure but that was it. Then as he was walking back upstairs, that same hand’s thumb and left side of my palm went numb and tingly. It skipped the three middle fingers and the middle of my palm. At this point, I got pretty nervous and googled on my phone “Side effects of heparin.” Numbing and tingling of hands or feet is a “rare” side effect but it does happen. Well ok, so I had a rare reaction and I calmed down. But right around that time, my top, left side (only) of my lip started numbing. As my lip slipped into tingly numbness, my pinky and that side of my palm went back to normal. Just wait, it gets weirder. Nothing listed under possible side effects talks about faces and I’m starting to get nervous. I call Jeremy back in to look at my face and by the time he’s in front of me, my left nostril is numb and tingly. Also, my thumb came back and was normal again. I asked him if my face was swollen, because the tingling sensation reminded me of an allergic reaction. He said it wasn’t and started to look up the number for my doctor’s office. As I’m reading the list on google, my left cheekbone and left side of that brow bone tingled and went numb, but my lip came back. I like my face, I like my brain, and anything moving that way was very alarming to me. I accidentally called the wrong doctor’s office in my slight panic, and as I apologized my left side of my tongue numbed. Very frustrated with myself, I got a grip and called my correct doctor’s office and awaited the call back from the doctor that was on call that night. During this time, I loaded up a shot and administered my 5th injection in the hopes that it would make the traveling numbing stop. The doctor called back and I explained everything that had happened in the last 10-15 minutes. I realized that my face and tongue had gone back to normal somewhere mid conversation. He told me that it did not sound like a stroke to him (freaky) but if it happened again that night to go to the emergency room. He ended with saying I should see my doctor first thing the next day. I can’t say our conversation made me feel better. Jeremy called early the next morning and set me an appointment for 10:15 with my doctor. When I got there they took two vials of blood from me to check my white count to see if I had an infection. Of course, I really didn’t eat breakfast so I was lightheaded afterward. Jeremy came for support and a second set of ears, which is always good! I tried my best to explain what had happened to my doctor, she was very understanding. She told me to stop taking the heparin and switch to a baby aspirin for now. I was going to see a specialist in high risk pregnancies later on, but my doctor said I should see him next week. With this bazar reaction to heparin, I may have to switch over to lovenox, which is significantly more expensive but I’d only have to inject it once a day, a plus in my mind. For now, I’m enjoying my orange flavored, chewable baby aspirin. After talking with a well respected hematology specialist and my doctor, we’ve decided that a baby aspirin a day is the best and safest option for me and Baby V. No more shots!!! Yes, I would have happily done two shots in my stomach everyday for 9 months to ensure mine and my baby’s safety. But y'all, I’m so happy I don’t have to. Since I’m heterozygous for Factor V and have never had a blood clot, the professionals agreed I may not be as “high risk” as they initially thought. Such a relief.